Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 127, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 20, 2018, 3:47 PM CDT for Craighead County, Greene County, Mississippi County, Arkansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2018, 3:47 PM CDT (20:47 UTC)
- Expired
- May 20, 2018, 4:09 PM CDT
- In force
- 22 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Craighead County, AR, Greene County, AR, Mississippi County, AR
The radar
The Memphis radar (KNQA), 79 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 12:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:26 PM CDT, 21 minutes earlier.
Area forecast discussion, May 20, 3:26 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Memphis TN 326 PM CDT Sun May 20 2018 .DISCUSSION... The atmosphere has once again become unstable this afternoon as an outflow boundary propagated southeast into northeast Arkansas through the Missouri Bootheel. Effective shear on the order of 30 kts is allowing storms developing along this boundary to remain organized. These storms have been rotating and producing severe winds and large hail. Conditions are such that an isolated tornado cannot be ruled out this afternoon. Further south, pulse severe thunderstorms will be possible with strong instability in place, but minimal shear. Wet microbursts with large hail and damaging winds are favorable in these areas. A severe thunderstorm watch remains in effect for the entire Mid South through 8 pm cdt. Storms should diminish in coverage and intensity later this evening. By late tonight, a shortwave trough lifting northeast out of the Southern Plains will likely initiate new convection late tonight across northern and western portions of the region. CAPE values around 1000 j/kg and enhanced shear may support a continued strong to isolated severe storm threat late tonight, especially over northwest portions of the Mid South. An outflow boundary or weak synoptic front will stretch across the Mid South on Monday as morning convection diminishes. This boundary along with strong heating/instability should support additional afternoon and evening storms. Temperatures should remain a few degrees cooler on Monday as compared to today with more storm debris clouds slowing the heating a bit. Highs should top out in the middle to upper 80s. A few storms may again reach severe limits, especially along and east of the new outflow boundary/weak synoptic cold front. Upper level ridging will expand over the Mid South through mid week. The early week front may stall across the southern portions of the area where moisture will pool and may support scattered mainly diurnal convection. Temperatures will be very warm through mid week with high humidity expected to continue. By late in the week and into next weekend, attention will turn to the Gulf of Mexico and a possible disturbance. There remains uncertainty with the overall model solutions, but increased moisture and lower overall mid level heights should at least result in an upswing in convection for the end of the extended forecast period. JLH && .AVIATION.../18z TAFs/ VFR conditions are anticipated at all terminals outside of thunderstorms. MVFR/IFR vsbys are expected with on station thunderstorms. Convective coverage should become numerous this afternoon and evening, therefore have included tempos for thunderstorms at all locations. Convection should diminish by mid evening with vsbys improving back to VFR. Convective chances should again increase late tonight into Monday morning in association with a shortwave lifting to the northwest of our area. The best potential should be near KJBR, where tempos have again been included. Vicinity thunder has been added to KMEM and KMKL for this time period. Additional convection can be expected later Monday along residual outflow boundaries. Coverage is still uncertain therefore maintained vicinity mention for now along with VFR cigs/vsbys. This will be refined in later forecasts once confidence in coverage and timing increases. Winds should remain light and variable, outside of thunderstorms, through the period. Severe winds and hail cannot be ruled out this afternoon through mid evening with the most intense storms. JLH && .MEG WATCHES/WARNINGS/ADVISORIES... AR...Severe Thunderstorm Watch until 8 PM CDT. MO...Severe Thunderstorm Watch until 8 PM CDT. MS...Severe Thunderstorm Watch until 8 PM CDT. TN...Severe Thunderstorm Watch until 8 PM CDT. &&
Hazardous weather outlook, May 20, 11:34 AM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 1134 AM CDT Sun May 20 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-211845- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 1134 AM CDT Sun May 20 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A slight and marginal risk for severe storms are expected this afternoon and this evening across a large portion of the Midsouth. Damaging winds...large hail and locally heavy rainfall will all be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered strong and isolated severe thunderstorms will be possible through the period, mainly during the afternoon and early evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. JAB
In the hours before
Local storm report, May 20, 2:28 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
228 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 2 NE BLACK ROCK 36.13N 91.08W
05/20/2018 M1.00 INCH LAWRENCE AR EMERGENCY MNGR
QUARTER SIZE HAIL IN DAVIDSONVILLE STATE PARK.
&&
MRMLocal storm report, May 20, 3:00 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL NE BONO 35.91N 90.80W
05/20/2018 M1.75 INCH CRAIGHEAD AR BROADCAST MEDIA
QUARTER TO GOLF BALL SIZED HAIL.
&&
MRMLocal storm report, May 20, 3:31 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
331 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL LAFE 36.21N 90.50W
05/20/2018 E1.00 INCH GREENE AR TRAINED SPOTTER
QUARTER SIZE HAIL BETWEEN OAK GROVE AND LAFE.
&&
MRMLocal storm report, May 20, 3:36 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
336 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL S PARAGOULD 36.06N 90.51W
05/20/2018 E1.00 INCH GREENE AR TRAINED SPOTTER
PEA TO QUARTER SIZED HAIL.
&&
MRMLocal storm report, May 20, 3:39 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL PARAGOULD 36.06N 90.51W
05/20/2018 E1.00 INCH GREENE AR TRAINED SPOTTER
QUARTER SIZED HAIL HIGHWAY 69 EAST OF PARAGOULD.
&&
MRMSpecial weather statement, May 20, 3:40 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
340 PM CDT SUN MAY 20 2018
MSZ003-004-202115-
Tippah MS-Benton MS-
340 PM CDT SUN MAY 20 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...
Southern Tippah County in northeastern Mississippi...
Southeastern Benton County in northeastern Mississippi...
At 340 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Blue Mountain, or
near Ripley, moving north at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southern Tippah and southeastern Benton Counties should
monitor this storm closely.
LAT...LON 3460 8884 3461 8915 3488 8911 3487 8882
3486 8882 3486 8879
TIME...MOT...LOC 2040Z 192DEG 9KT 3471 8901The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 1:41 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 34 min |
| May 20, 3:30 PM CDT | Severe Thunderstorm Warning | MEG | Lake | 45 min |
| May 20, 3:56 PM CDT | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 36 min |
| May 20, 3:58 PM CDT | Severe Thunderstorm Warning | MEG | Tipton | 47 min |
| May 20, 4:27 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lake, Lauderdale, Obion | 48 min |
| May 20, 2:57 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Lafayette, Marshall, Union | 33 min |
| May 20, 3:13 PM CDT | Severe Thunderstorm Warning | MEG | Panola, Tate, Tunica | 32 min |
| May 20, 3:40 PM CDT | Special Weather Statement | MEG | Tippah | 35 min |
| May 20, 4:04 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 26 min |
| May 20, 12:44 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence, Randolph | 46 min |
| May 20, 1:02 PM CDT | Severe Thunderstorm Warning | MEG | Clay | 43 min |
| May 20, 1:13 PM CDT | Tornado Warning | MEG | Lawrence | 32 min |
| May 20, 1:23 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence, Randolph | 52 min |
| May 20, 1:40 PM CDT | Severe Thunderstorm Warning | MEG | Clay | 65 min |
| May 20, 1:42 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence | 48 min |
| May 20, 1:46 PM CDT | Tornado Warning | MEG | Lawrence, Randolph | 12 min |
| May 20, 1:51 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene, Lawrence, Randolph | 54 min |
| May 20, 2:05 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence | 40 min |
| May 20, 2:12 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 48 min |
| May 20, 2:13 PM CDT | Tornado Warning | MEG | Lawrence | 21 min |
| May 20, 2:30 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Lawrence | 45 min |
| May 20, 2:37 PM CDT | Severe Thunderstorm Warning | MEG | Greene, Lawrence | 53 min |
| May 20, 2:40 PM CDT | Severe Thunderstorm Warning | MEG | Clay | 27 min |
| May 20, 2:45 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene | 60 min |
| May 20, 2:59 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 46 min |
| May 20, 3:03 PM CDT | Flash Flood Warning | MEG | Mississippi | 117 min |
| May 20, 3:09 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene | 51 min |
| May 20, 4:18 PM CDT | Severe Thunderstorm Warning | MEG | Lee | 27 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.